My son was 10-1/2 when this occurred and was underweight at about 70 pounds. The Ritalin depressed his appetite to the point where he did not eat AT ALL while it was active in his system. (Ritalin is generally administered once a day, in the morning, and allowed to wear off by the afternoon.) But in the afternoon, when it had worn off, he retained an upset stomach and headache and so did not eat well. In ten days he lost ten pounds. Ten pounds may not seem like a bad thing to you or me, who, at almost 300#, would almost sleep with Bill Clinton to lose ten pounds (just being facetious there:). But when that represents 1/7th of your total body mass and you've lost in 10 days what 30 years of doctors suggest should be lost in three months... well, I did not hesitate to discontinue this drug for my son. Obviously, even at the lowest dosage, this was just too overpowering for his system.
Now, my friend's son, on the other hand, was on Ritalin for years, during which time I frequently babysat him and his brother. He was younger than my son by about 2-3 years, if I remember correctly. He handled it fairly well. He took his pill with his breakfast cereal and then, by afternoon when it wore off, he would put away 2-3 peanut butter sandwiches (or the equivalent in consumables) as fast as he could inhale them. I saw no weight loss in his case and, in fact, when his dosage wore off, or if his mother had forgotten his pills, he was unbelievably difficult to cope with, as he was nonstop motion, nonstop mouth. He exhausted me and was VERY destructive. Without Ritalin, we coped by almost pouring dark sodas (Pepsi, Coke, etc.) into him as, being stimulants themselves, they served as a short term emergency solution. Dark sodas on my son, however, wired him to the max and, in me, gave me excruciating stomach cramps.
So here we see clear examples of the different strokes for different folks axiom. To me, the key seems to be the severity of the disorder (mild in my son's case, severe in my friend's son's case) and the child's grip on their appetite mechanism (weak in my son's case, strong in my friend's son's case). It is obvious to me that Ritalin DOES work, and there is very good reason why it is the usual first choice of physicians seeking to medicate ADHD natives. It is just as obvious, I hope, that this strong medicine also has powerful side effects that can totally negate its use and effectiveness in some cases. If you choose to permit your child to be medicated with Ritalin, be especially watchful of his weight, his appetite, any sign of headaches or sleep disruption, and his level of activity between his on-the-drug and off-the-drug periods. Yes, you are trying to help him overcome his inability to concentrate, but a person with a continual headache cannot concentrate any better than one with untreated ADHD. Nor can someone who has difficulty waking up in the morning or staying awake during class, nor someone who feels overly lethargic and uninterested in his surroundings. All these side effects can as easily detract from and effect learning ability as untreated ADHD can. You have to weigh the pros and cons carefully. If the child's ADHD symptoms have been arrested to your satisfaction but he is still not learning because of the side effects or he is losing weight (NEVER a good idea in a growing child) then it is time to drop the medication and start searching for an alternative.
Previous Page: ADHD Medications
Next page: List of Antidepressants
This website is for information purposes only and is not intended to be, or to serve as, a substitute for professional medical advice, diagnosis or treatment.